Nursing

HCTW News: Glucose monitors may give false readings

Staff Development Weekly: Insight on Evidence-Based Practice in Education, December 5, 2008

Nurses who trust handheld monitors to measure patients' glucose levels, listen up.

According to the Institute for Safe Medication Practices (ISMP), some point-of-care handheld devices may give false readings when used on patients taking medications that contain maltose or metabolize into maltose. That's because some devices use test strips that cannot distinguish between glucose, maltose, and other sugars.

False readings have caused nurses to administer inappropriate doses of insulin, causing hypoglycemia, coma, permanent vegetative state, and even death.

The ISMP says the drug/device interaction can occur up to a week or more after a patient receives medications that contain maltose or metabolize into maltose.

Source: ISMP Medication Safety Alert! Nurse Advis-ERR

Comments

0 comments on “HCTW News: Glucose monitors may give false readings

 

Most Popular